Home > Health Library > Serotonin Syndrome
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high. The problem can happen if you are taking a triptan, used for migraines, along with an antidepressant medicine such as an SSRI or an SNRI. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition.
SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
The best way to prevent serotonin syndrome is to make sure all your doctors know about all of the medicines you are taking. If you are taking a triptan along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
ByHealthwise StaffPrimary Medical ReviewerAnne C. Poinier, MD - Internal MedicineSpecialist Medical ReviewerColin Chalk, MD, CM, FRCPC - Neurology
Current as ofNovember 14, 2014
Current as of:
November 14, 2014
Anne C. Poinier, MD - Internal Medicine & Colin Chalk, MD, CM, FRCPC - Neurology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
St. Vincent's HealthCare 1 Shircliff Way, Jacksonville, FL 32204 904-308-7300
©2015 St. Vincent's HealthCare - All rights reserved.